Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 9 (2013), 026, 23 pages      arXiv:1303.3434
Contribution to the Special Issue “Symmetries of Differential Equations: Frames, Invariants and Applications”

A Quasi-Lie Schemes Approach to Second-Order Gambier Equations

José F. Cariñena a, Partha Guha b and Javier de Lucas c
a) Department of Theoretical Physics and IUMA, University of Zaragoza, Pedro Cerbuna 12, 50.009, Zaragoza, Spain
b) S.N. Bose National Centre for Basic Sciences, JD Block, Sector III, Salt Lake, Kolkata - 700.098, India
c) Faculty of Mathematics and Natural Sciences, Cardinal Stefan Wyszyński University, Wóy-cickiego 1/3, 01-938, Warsaw, Poland

Received September 26, 2012, in final form March 14, 2013; Published online March 26, 2013

A quasi-Lie scheme is a geometric structure that provides t-dependent changes of variables transforming members of an associated family of systems of first-order differential equations into members of the same family. In this note we introduce two quasi-Lie schemes for studying second-order Gambier equations in a geometric way. This allows us to study the transformation of these equations into simpler canonical forms, which solves a gap in the previous literature, and other relevant differential equations, which leads to derive new constants of motion for families of second-order Gambier equations. Additionally, we describe general solutions of certain second-order Gambier equations in terms of particular solutions of Riccati equations, linear systems, and t-dependent frequency harmonic oscillators.

Key words: Lie system; Kummer-Schwarz equation; Milne-Pinney equation; quasi-Lie scheme; quasi-Lie system; second-order Gambier equation; second-order Riccati equation; superposition rule.

pdf (484 kb)   tex (34 kb)


  1. Anderson R.L., Harnad J., Winternitz P., Group theoretical approach to superposition rules for systems of Riccati equations, Lett. Math. Phys. 5 (1981), 143-148.
  2. Beckers J., Gagnon L., Hussin V., Winternitz P., Nonlinear differential equations and Lie superalgebras, Lett. Math. Phys. 13 (1987), 113-120.
  3. Beckers J., Gagnon L., Hussin V., Winternitz P., Superposition formulas for nonlinear superequations, J. Math. Phys. 31 (1990), 2528-2534.
  4. Berkovich L.M., Canonical forms of ordinary linear differential equations, Arch. Math. (Brno) 24 (1988), 25-42.
  5. Berkovich L.M., The generalized Emden-Fowler equation, in Proceedinds of Second International Conference "Symmetry in Nonlinear Mathematical Physics" (Kyiv, 1997), Editors M.I. Shkil, A.G. Nikitin, V.M. Boyko, Institute of Mathematics, Kyiv, 1997, 155-163.
  6. Blázquez-Sanz D., Morales-Ruiz J.J., Lie's reduction method and differential Galois theory in the complex analytic context, Discrete Contin. Dyn. Syst. 32 (2012), 353-379, arXiv:0901.4479.
  7. Blázquez-Sanz D., Morales-Ruiz J.J., Local and global aspects of Lie superposition theorem, J. Lie Theory 20 (2010), 483-517, arXiv:0901.4478.
  8. Bouquet S.E., Feix M.R., Leach P.G.L., Properties of second-order ordinary differential equations invariant under time translation and self-similar transformation, J. Math. Phys. 32 (1991), 1480-1490.
  9. Cariñena J.F., de Lucas J., Lie systems: theory, generalisations, and applications, Dissertationes Math. 479 (2011), 162 pages, arXiv:1103.4166.
  10. Cariñena J.F., de Lucas J., Superposition rules and second-order Riccati equations, J. Geom. Mech. 3 (2011), 1-22, arXiv:1007.1309.
  11. Cariñena J.F., de Lucas J., Rañada M.F., A geometric approach to integrability of Abel differential equations, Internat. J. Theoret. Phys. 50 (2011), 2114-2124, arXiv:1012.2257.
  12. Cariñena J.F., de Lucas J., Rañada M.F., Recent applications of the theory of Lie systems in Ermakov systems, SIGMA 4 (2008), 031, 18 pages, arXiv:0803.1824.
  13. Cariñena J.F., de Lucas J., Sardón C., A new Lie-systems approach to second-order Riccati equations, Int. J. Geom. Methods Mod. Phys. 9 (2012), 1260007, 8 pages, arXiv:1110.3298.
  14. Cariñena J.F., de Lucas J., Sardón C., Lie-Hamilton systems: theory and applications, Int. J. Geom. Methods Mod. Phys., to appear, arXiv:1211.6991.
  15. Cariñena J.F., Grabowski J., de Lucas J., Quasi-Lie schemes: theory and applications, J. Phys. A: Math. Theor. 42 (2009), 335206, 20 pages, arXiv:0810.1160.
  16. Cariñena J.F., Grabowski J., de Lucas J., Superposition rules for higher order systems and their applications, J. Phys. A: Math. Theor. 45 (2012), 185202, 26 pages, arXiv:1111.4070.
  17. Cariñena J.F., Grabowski J., Marmo G., Lie-Scheffers systems: a geometric approach, Bibliopolis, Naples, 2000.
  18. Cariñena J.F., Grabowski J., Marmo G., Superposition rules, Lie theorem, and partial differential equations, Rep. Math. Phys. 60 (2007), 237-258, math-ph/0610013.
  19. Cariñena J.F., Grabowski J., Ramos A., Reduction of time-dependent systems admitting a superposition principle, Acta Appl. Math. 66 (2001), 67-87.
  20. Cariñena J.F., Leach P.G.L., de Lucas J., Quasi-Lie schemes and Emden-Fowler equations, J. Math. Phys. 50 (2009), 103515, 21 pages, arXiv:0908.2236.
  21. Cariñena J.F., Marmo G., Nasarre J., The nonlinear superposition principle and the Wei-Norman method, Internat. J. Modern Phys. A 13 (1998), 3601-3627, physics/9802041.
  22. Cariñena J.F., Ramos A., Integrability of the Riccati equation from a group-theoretical viewpoint, Internat. J. Modern Phys. A 14 (1999), 1935-1951, math-ph/9810005.
  23. Cariñena J.F., Rañada M.F., Santander M., Lagrangian formalism for nonlinear second-order Riccati systems: one-dimensional integrability and two-dimensional superintegrability, J. Math. Phys. 46 (2005), 062703, 18 pages, math-ph/0505024.
  24. Conte R., Singularities of differential equations and integrability, in An Introduction to Methods of Complex Analysis and Geometry for Classical Mechanics and Non-Linear Waves (Chamonix, 1993), Frontières, Gif, 1994, 49-143.
  25. Ermakov V.P., Second-order differential equations: conditions of complete integrability, Appl. Anal. Discrete Math. 2 (2008), 123-145.
  26. Flores-Espinoza R., Periodic first integrals for Hamiltonian systems of Lie type, Int. J. Geom. Methods Mod. Phys. 8 (2011), 1169-1177, arXiv:1004.1132.
  27. Flores-Espinoza R., de Lucas J., Vorobiev Y.M., Phase splitting for periodic Lie systems, J. Phys. A: Math. Theor. 43 (2010), 205208, 11 pages, arXiv:0910.2575.
  28. González-López A., Kamran N., Olver P.J., Lie algebras of vector fields in the real plane, Proc. London Math. Soc. (3) 64 (1992), 339-368.
  29. Grabowski J., de Lucas J., Mixed superposition rules and the Riccati hierarchy, J. Differential Equations 254 (2013), 179-198, arXiv:1203.0123.
  30. Grammaticos B., Ramani A., Lafortune S., The Gambier mapping, revisited, Phys. A 253 (1998), 260-270, solv-int/9804011.
  31. Grundland A.M., Levi D., On higher-order Riccati equations as Bäcklund transformations, J. Phys. A: Math. Gen. 32 (1999), 3931-3937.
  32. Guha P., Ghose Choudhury A., Grammaticos B., Dynamical studies of equations from the Gambier family, SIGMA 7 (2011), 028, 15 pages, arXiv:1103.4210.
  33. Harnad J., Winternitz P., Anderson R.L., Superposition principles for matrix Riccati equations, J. Math. Phys. 24 (1983), 1062-1072.
  34. Ibragimov N.H., Utilization of canonical variables for integration of systems of first-order differential equations, Arch. ALGA 6 (2009), 1-18.
  35. Ince E.L., Ordinary differential equations, Dover Publications, New York, 1944.
  36. Inselberg A., Superpositions for nonlinear operators. I. Strong superpositions and linearizability, J. Math. Anal. Appl. 40 (1972), 494-508.
  37. Karasu A., Leach P.G.L., Nonlocal symmetries and integrable ordinary differential equations: x''+3xx'+x3=0 and its generalizations, J. Math. Phys. 50 (2009), 073509, 17 pages.
  38. Königsberger L., Über die einer beliebigen Differentialgleichung erster Ordnung angehörigen selbständigen Trascendenten, Acta Math. 3 (1883), 1-48.
  39. Lafortune S., Grammaticos B., Ramani A., Constructing integrable third-order systems: the Gambier approach, Inverse Problems 14 (1998), 287-298, solv-int/9705007.
  40. Lafortune S., Grammaticos B., Ramani A., Winternitz P., Discrete systems related to some equations of the Painlevé-Gambier classification, Phys. Lett. A 270 (2000), 55-61, nlin.SI/0104019.
  41. Lax P.D., Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21 (1968), 467-490.
  42. Leach P.G.L., Feix M.R., Bouquet S., Analysis and solution of a nonlinear second-order differential equation through rescaling and through a dynamical point of view, J. Math. Phys. 29 (1988), 2563-2569.
  43. Leach P.G.L., Govinder K.S., On the uniqueness of the Schwarzian and linearisation by nonlocal contact transformation, J. Math. Anal. Appl. 235 (1999), 84-107.
  44. Levi D., Ragnisco O. (Editors), SIDE III - symmetries and integrability of difference equations, CRM Proceedings & Lecture Notes, Vol. 25, Amer. Math. Soc., Providence, RI, 2000.
  45. Lie S., Theorie der Transformationsgruppen I, Math. Ann. 16 (1880), 441-528.
  46. Lie S., Scheffers G., Vorlesungen über continuierliche Gruppen mit geometrischen und anderen Anwendungen, Teubner, Leipzig, 1893.
  47. Olver P.J., Applications of Lie groups to differential equations, Graduate Texts in Mathematics, Vol. 107, 2nd ed., Springer-Verlag, New York, 1993.
  48. Olver P.J., Symmetry and explicit solutions of partial differential equations, Appl. Numer. Math. 10 (1992), 307-324.
  49. Olver P.J., Rosenau P., Group-invariant solutions of differential equations, SIAM J. Appl. Math. 47 (1987), 263-278.
  50. Pickering A., The singular manifold method revisited, J. Math. Phys. 37 (1996), 1894-1927.
  51. Pietrzkowski G., Explicit solutions of the a1-type Lie-Scheffers system and a general Riccati equation, J. Dyn. Control Syst. 18 (2012), 551-571.
  52. Pinney E., The nonlinear differential equation y"+p(x)y+cy−3=0, Proc. Amer. Math. Soc. 1 (1950), 681.
  53. Rourke D.E., Augustine M., Exact linearization of the radiation-damped spin system, Phys. Rev. Lett. 84 (2000), 1685-1688.
  54. Shnider S., Winternitz P., Classification of systems of nonlinear ordinary differential equations with superposition principles, J. Math. Phys. 25 (1984), 3155-3165.
  55. Vessiot E., Sur une classe d'équations différentielles, Ann. Sci. École Norm. Sup. (3) 10 (1893), 53-64.
  56. Winternitz P., Lie groups and solutions of nonlinear differential equations, in Nonlinear Phenomena (Oaxtepec, 1982), Lecture Notes in Phys., Vol. 189, Springer, Berlin, 1983, 263-331.

Previous article  Next article   Contents of Volume 9 (2013)